New Mexico, 2018Damaging Winds in New Mexico, June 16, 2018
June 16, 2018 · NWS MAF · 3 events in 1 county or zone
There was an upper level trough moving across the southwest United States. Moisture from the remains of a tropical system was across southeast New Mexico and West Texas and good lift was over the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level trough moving across the southwest United States. Moisture from the remains of a tropical system was across southeast New Mexico and West Texas and good lift was over the region. Also, decent instability and wind shear were across the area. These conditions resulted in thunderstorms with strong winds and flash flooding across West Texas and southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 16, 9:50 AM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 16, 9:50 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1150 AM CDT Sat Jun 16 2018
.DISCUSSION...
The latest Aviation Discussion is included below.
&&
.AVIATION...
Cloud cover will increase, especially tonight as rain chances
increase. Ceilings should stay VFR through this evening, except for
temporary MVFR, if not IFR, in heavy rainfall at KHOB, KINK, KPEQ,
and KFST where the axis of thunderstorms is expected to set up.
Gusty south to southeast winds will affect most terminals this
afternoon and tonight, in addition to more erratic gusty winds in
and near any thunderstorms. MVFR ceilings could form at all but
KCNM ahead/behind thunderstorms so have added these to the forecast.
&&
PREV DISCUSSION... /issued 232 AM CDT Sat Jun 16 2018/
Mid-level remnants of Bud were lifting nwd thru Sonora and wrn
Chihuahua MX with an expansive plume of moisture covering much of
the desert SW. Bud's remnants are embedded within broader mid-
level flow e of a trof, meanwhile off to the e INVOF AR/LA an
upper-level anticyclone is in place. Over the next 24-30hrs the sw
flow aloft will remain anomalously moist (2-3 positive standard
deviations) and as said trof and anticyclone move e and w,
respectively, the mid-level moist axis (well seen in mid-level
theta-e) will sharpen and flow will strengthen. This long fetch sw
flow will be favored to entrain shrtwv trof/s and become unstable
today, some strong storms with heavy rain are possible. A look at
OMEGA cross sections from sw of Presidio into SE NM indicate
strong lift embedded with in this moist axis and we expect that
SHRA/TSRA will flourish, especially Sat evening - Sun morning. The
possibility of training cells within this axis increases the
possibility of heavy rain generally from Presidio- Davis Mtns-W
PB-SE NM, where generally 1-3" of rain will be possible. Impacts
include the possibility of Rio Grande/tributary flooding and flash
flooding in the Davis Mtns, especially within the McDannald and
Scenic Loop burn scars. WPC has highlighted much of the described
area within the slight risk of excessive rainfall. The end result
for us is the issuance of a Flash Flood Watch for Presidio, Jeff
Davis and Brewster Counties for late Sat PM thru Sun AM, leaving
the next shift the decision as to the need for northward
expansion? Sun/Mon PM PoP forecast will again be focused around
the mid-level theta-e ridge axis where SB instability, if not
hindered by cloud cover, will have a chance to focus. Thereafter
there are still difference in GFS/ECMWF wrt inverted mid-level
trof, GFS farther n and as such wetter across the CWFA Tue,
possibly Wed? There is agreement with drier forecast Thur-Sat with
a warming trend. In the meantime with clouds/precip/lower
heights/absence of low-level thermal ridge will make for pleasant
temperatures for this time of yr.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 73 91 73 / 10 20 30 30
Carlsbad 90 68 91 67 / 40 70 20 10
Dryden 92 74 93 74 / 30 40 40 20
Fort Stockton 91 70 88 70 / 40 70 50 30
Guadalupe Pass 84 63 85 66 / 50 60 20 0
Hobbs 87 67 86 66 / 30 80 30 20
Marfa 87 63 82 61 / 50 90 50 30
Midland Intl Airport 91 72 91 72 / 10 40 40 30
Odessa 91 72 90 72 / 10 50 40 30
Wink 92 71 91 70 / 40 80 40 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 5 PM CDT this afternoon through Sunday
morning for Big Bend Area-Davis/Apache Mountains Area-Marfa
Plateau-Presidio Valley.
&&Hazardous weather outlook, Jun 16, 1:11 AM MST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
311 AM CDT Sat Jun 16 2018
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
311 AM CDT Sat Jun 16 2018 /211 AM MDT Sat Jun 16 2018/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Thunderstorms will be possible this afternoon and evening, mainly
over southeast New Mexico and south through the Davis Mountains. Some
storms could be strong to severe, potentially producing large hail
and strong winds along with heavy rainfall and frequent lightning.
Rain chances increase later tonight with heavy rainfall and flash
flooding being the main concerns during this time. The areas of
greatest concern will be areas near Presidio and western areas of Big
Bend northward through the Davis Mountains, upper Trans Pecos and
southeast New Mexico, where 1-2 inches of rainfall with locally
higher amounts will be possible. A Flash Flood Watch is in effect for
Presidio, Jeff Davis and Brewster Counties late this afternoon
through Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Thunderstorm chances will continue into Sunday and Sunday night,
with best chances shifting farther east into the Permian Basin and
Lower Trans Pecos. Heavy rainfall and localized flash flooding will
continue to be a concern with any thunderstorm. There could also be
flooding along the Rio Grande during this time due to runoff from
heavy rainfall, or influx of water from the Rio Conchos.
There will be more chances of thunderstorms next week, with heavy
rainfall being the main threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Thunderstorm Wind, Eddy
- When
- June 16, 10:55 AM MST
- Where
- Eddy County, 2 mi W of Artesia
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.830, -104.434
A thunderstorm moved across Eddy County and produced a 69 mph wind gust near Artesia.
Thunderstorm Wind, Eddy
- When
- June 16, 11:05 AM MST
- Where
- Eddy County, 1.25 mi W of Artesia
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Amateur Radio
- Coordinates
- 32.828, -104.421
A thunderstorm moved across Eddy County and produced a 62 mph wind gust near Artesia. It was measured at a personal weather station.
Thunderstorm Wind, Eddy
- When
- June 16, 11:32 AM MST
- Where
- Eddy County, 4 mi SSW of Carlsbad
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.367, -104.256
A thunderstorm moved across Eddy County and produced a 74 mph wind gust near Carlsbad.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Tornado and Flash Flood in Wisconsin, June 16, 2018$63,000 · EF0 · 10 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761527, 761528, 761529.